Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Uniqueness for a forward backward diffusion equation


Author: Alan V. Lair
Journal: Trans. Amer. Math. Soc. 291 (1985), 311-317
MSC: Primary 35K55; Secondary 35K65
DOI: https://doi.org/10.1090/S0002-9947-1985-0797062-5
MathSciNet review: 797062
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \phi $ be continuous, have at most finitely many local extrema on any bounded interval, be twice continuously differentiable on any closed interval on which there is no local extremum and be strictly decreasing on any closed interval on which it is decreasing. We show that the initial-boundary value problem for $ {u_t} = \phi {({u_x})_x}$ with Neumann boundary conditions has at most one smooth solution.


References [Enhancements On Off] (What's this?)

  • [1] W. Day, The thermodynamics of simple materials with fading memory, Tracts in National Philosophy, vol. 22, Springer-Verlag, New York, Heidelberg and Berlin, 1970. MR 0366234 (51:2482)
  • [2] A. Friedman, Partial differential equations of parabolic type, Prentice-Hall, Englewood Cliffs, N. J., 1964. MR 31 #6062. MR 0181836 (31:6062)
  • [3] K. Höllig, Existence of infinitely many solutions for a forward backward heat equation, Trans. Amer. Math. Soc. 278 (1983), 299-316. MR 697076 (84m:35062)
  • [4] K. Höllig and J. A. Nohel, A diffusion equation with a nonmonotone constitutive function, Systems of Partial Differential Equations (J. M. Ball, ed.), Reidel, Dordrecht, 1983, pp. 409-422. MR 84k: 35082.
  • [5] -, A singular free boundary problem, Texas A & M Univ. Center for Approx. Theory Tech. Report #41, 1983.
  • [6] -, A nonlinear integral equation occurring in a singular free boundary problem, Trans. Amer. Math. Soc. 283 (1984), 145-155. MR 735412 (85d:35108)
  • [7] A. V. Lair, Uniqueness of solutions of singular, backward-in-time parabolic equations and inequalities (to appear).
  • [8] H. L. Royden, Real analysis, 2nd ed., Macmillan, New York, 1968. MR 0151555 (27:1540)
  • [9] A. E. Taylor and W. R. Mann, Advanced calculus, 2nd ed., xerox, Lexington, Mass., 1972.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35K55, 35K65

Retrieve articles in all journals with MSC: 35K55, 35K65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0797062-5
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society